Could It Be The Medicine?


Medications that may be damaging your hair

Some form of medication, whether prescribed or not, can be found in almost every household. Some persons may take meds for an ailment, others for minor pains, and some just as vitamin and dietary supplements. Many people do not know, however, that there are some medications, even popular ones, such as antibiotics and antidepressants, even birth control pills that may cause their hair loss. You will find that some ingredients in the meds will facilitate tricking the hair follicles after frequent use, which will cause premature rest. It may also stop the mitotic activity of the cells altogether, without the user even knowing it. Today we will look at some of these damaging medications that may cause you to be losing your hair.

Vitamin A (retinoid in high doses)

What? A vitamin causing hair loss, yes. This vitamin does encourage healthy reproduction, excellent eyesight, and a healthy immune system. In high doses, however, it can promote susceptible hair loss. One such medication is the acne medication isotretinoin in the Accutane brand. It is recommended you take this medication in doses recommended by a doctor and do not exceed the amounts prescribed for this reason.


Ladies, if you are using all the right hair growth oils and taking great care of your hair and it is still falling out, it could be your birth control pills. Oral contraceptives and hormone replacement therapy tablets can create hormone changes that will result in hair thinning and hair loss. Men can also be affected if they take certain hormones such as the muscle-building steroid Anabolic and testosterone replacement therapy. The good news is if you stop taking these medications, your hair may eventually grow back.


Cholesterol-lowering medications

Some medications that come from the group of cholesterol-lowering medications known as 'Statins' have been known to cause hair loss. More specifically, Atorvastatin in the Lipitor

brand and simvastatin in the Zocor brand. Due to these meds' known side effects being hair loss, manufacturers have created a newer statin known as rosuvastatin in the Crestor brand, which luckily for those users does not have this side effect.




Immunosuppressants

Some illnesses like lupus and rheumatoid arthritis are treated with immune-suppressing drugs. Some of these medications, too, have been known to cause hair loss. Some of these medications are methotrexate, leflunomide in the Arava brand, cyclophosphamide in the Cytoxan brand, and etanercept in the Enbrel brand.

Anticoagulants

Anticoagulants also referred to as blood thinners, help prevent blood from clotting in the heart and in blood vessels that can cause severe illnesses and even death. So yes, they are essential to our health when prescribed by a doctor. But some anticoagulants such as heparin and warfarin may cause one to lose their hair over time. While this effect may not be permanent, it is crucial to know you can talk to your doctor about your concerns.

Antidepressants and mood stabilizers

Coping with depression and mood swings can be so invasive in one's day to day life. Even more so, why the medication prescribed for these conditions may damage your hair. Mood stabilizers and depression have many prescribed drugs. Here are a few, with hair loss being a known side effect: paroxetine hydrochloride in the Paxil brand, sertraline in the Zoloft brand, protriptyline in the Vivactil brand, amitriptyline in the Elavil brand, and fluoxetine in the Prozac brand. Talk to your doctor about your concerns and only take these medications in the prescribed doses.


While it is customary to lose a little bit of hair daily, losing hair in noticeable large amounts is a cause for concern. It could be that your hair needs treatment, or it could be that your hair loss is a side effect of one of the medications you are taking. While some of these medications are fine in small doses, high doses may prove damaging in the long run. Today we have listed some of these medications for you, and we hope that this list will be of some help to you.


It is also essential to know that manufacturers, from time to time, alter or discontinue brands that have proven to cause significant side effects. Over time, the medication may change or be altered.


Remember to talk to your doctor before taking any medication and take them only in the recommended dose; your hair health could depend on it.


Have a Happy Hair Day!





7 views0 comments

Recent Posts

See All